Category: Critical Care
Two recently presented abstracts at the 2012 Society of Critical Care Medicine conference suggest that the combination of vancomycin and piperacillin-tazobactam may lead to acute kidney injury (AKI) in the critically ill. There may also be evidence to suggest that piperacillin-tazobactam alone increases the risk of AKI.
Both abstracts retrospectively compared patients who received either vancomycin alone or the combination of vancomycin and piperacillin-tazobactam. In both studies, the rates of AKI were significantly lower in patients treated with vancomycin alone as compared to patients receiving both vancomycin and piperacillin-tazobactam.
Bottom line: Although the current evidence does not support a change in our clinical practice, more prospective studies exploring this topic are necessary.
Follow me on Twitter (@criticalcarenow) or Google+ (+haney mallemat)
Min, et al. Acute Kidney Injury in Patients Recieving Concomitant Vancomycin and Piperacillin/Tazobactam. Critical Care Medicine. December 2011. 39(12); p 200
Hellwig, et. al. Retrospective Evaluation of the Incidence of Vancomycin and/or Piperacillin-Tazobactam Induced Acute Renal Failure. Critical Care Medicine. December 2011. 39(12); p 79